On an irregular dynamics of certain fragmentation semigroups

Open Access
Original Paper


It has been long known that the pure death processes with proliferation can display a chaotic dynamics. In this paper we analyse long time dynamics of fragmentation processes which can be thought of as a generalization of death processes. In particular we show that, if combined with a proliferative process, their dynamics also can become chaotic.


Fragmentation processes Death processes Long time behaviour Compact semigroups Analytic semigroups Chaotic semigroups 

Mathematics Subject Classification (2000)




The author thanks the anonymous referees whose careful reading of the manuscript contributed to a significant improvement of the final version.

Open Access

This article is distributed under the terms of the Creative Commons Attribution Noncommercial License which permits any noncommercial use, distribution, and reproduction in any medium, provided the original author(s) and source are credited.


  1. 1.
    Abramowitz M., Stegun I.A.: Handbook of Mathematical Functions. National Bureau of Standards, Washington (1972)MATHGoogle Scholar
  2. 2.
    Ball J.M., Carr J.: The discrete coagulation-fragmentation equations: existence, uniqueness and density conservation. J. Stat. Phys. 61, 203–234 (1990)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Banasiak J., Lachowicz M.: Topological chaos for birth–and–death–type models with proliferation. Math. Models Methods Appl. Sci. 12(6), 755–775 (2002)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Banasiak J., Arlotti L.: Perturbations of positive semigroups with applications. Springer, London (2006)MATHGoogle Scholar
  5. 5.
    Banasiak J., Moszyński M.: A generalization of Desch–Schappacher–Webb criteria for chaos. Discr. Cont. Dyn. Sys. A 12(5), 959–972 (2005)MATHCrossRefGoogle Scholar
  6. 6.
    Banasiak J.: Positivity in natural sciences. In: Capasso, V., Lachowicz, M. (eds) Multiscale Problems in the Life Sciences, LNM 1940., pp. 1–89. Springer, Berlin (2008)CrossRefGoogle Scholar
  7. 7.
    Banasiak, J.: Chaos in Kolmogorov systems with proliferation—general criteria and applications. J. Math. Anal. Appl. (2011, in press). doi: 10.1016/j.jmaa.2010.12.054
  8. 8.
    Banasiak, J., Lamb, W., Langer, M.: Long time behaviour and asymptotics of solutions to discrete fragmentation equation (work in progress)Google Scholar
  9. 9.
    Carr J., da Costa F.P.: Asymptotic behaviour of solutions to the coagulation-fragmentation equations. II. Weak fragmentation. J. Stat. Phys. 77(1–2), 89–123 (1994)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Clément Ph., Heijmans H.J.A.M., Angenent S.C., van Duijn J., de Pagter B.: One-Parameter Semigroups. North Holland, Amsterdam (1987)MATHGoogle Scholar
  11. 11.
    Desch W., Schappacher W., Webb G.F.: Hypercyclic and chaotic semigroups of linear operators. Ergodic Theory Dyn. Syst. 17, 793–819 (1997)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Dunford N., Schwartz J.T.: Linear Operators, Part I: General Theory. Wiley, New York (1988)MATHGoogle Scholar
  13. 13.
    Engel K.-J., Nagel R.: A Short Course on Operator Semigroups. Springer, New York (2006)MATHGoogle Scholar
  14. 14.
    Grosse-Erdmann K.-G., Peris A.: Linear Chaos. Springer, Berlin (2011) (in press)Google Scholar
  15. 15.
    Martcheva M., Thieme H.R.: Infinite ODE Systems Modelling Size-Structured Metapopulations, Macroparasitic Diseases and Prion Proliferation. In: Magal, P., Ruan, S. (eds) Structured Population Models in Biology and Epidemiology, LMN 1936., Springer, Berlin (2008)Google Scholar
  16. 16.
    Protopopescu V., Azmy Y.Y.: Topological chaos for a class of linear models. Math. Models Meth. Appl. Sci. 2(1), 79–90 (1992)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© The Author(s) 2011

Authors and Affiliations

  1. 1.School of Mathematical SciencesUniversity of KwaZulu-NatalDurbanSouth Africa
  2. 2.Institute of MathematicsTechnical University of ŁódźŁódźPoland

Personalised recommendations